Patients' stories

I Never Questioned the Safety of Having MRIs With Contrast

I Never Questioned the Safety of Having MRIs With Contrast

In 2003, I had some ringing in my ears. To try and find out what was happening, the doctor ordered an MRI with contrast of my head. I assumed it was a safe procedure. Unfortunately, it did not show a cause for the ringing in my ears.

Nine months after the MRI, I started getting a periodic funny feeling in my left leg, like very tiny muscle vibrations – it was almost an electrical feeling. It was very bizarre and I was concerned about it. I saw a neurologist, who ordered an MRI – also with contrast, but found nothing. Still not having a diagnosis, I saw a second neurologist who ordered yet another MRI with contrast. The electrical vibrations in my leg were more frequent and they progressed into my trunk. I had more MRIs with contrast, but they also did not identify a cause.

Then, in 2009, I had three contrast MRIs in a two-week period for what turned out to be a disc bulge. A month later, both of my big toes were numb with some tingling in both legs. The numbness, tingling, and vibrations turned into burning pain that slowly expanded up my body. Non-surgical treatment temporarily resolved the disc problem, but the body pain continued. I had (and still have) pain in my feet, legs, trunk, head and mouth, generally just under my skin.

In 2010, a routine urine test showed a high level of Gadolinium. Gadolinium is a toxic metal element that is the primary component in the agent used for contrast MRIs. Repeat urine tests over the last five years have shown that my level of Gadolinium is not going down, but staying at twice the reference range. I was always told that the contrast agent would clear out of my body in a few days because that is what the medical industry believes. But at least for me, that does not appear to be the case.

In 2012, the numbness, tingling and burning pain were diagnosed as Small Fiber Neuropathy. Tests for all of the known causes were negative except for metal toxicity. My toxic level of Gadolinium from a total of eight contrast MRIs had seemingly caused my Small Fiber Neuropathy and all of my pain.

In July 2015, the FDA issued a Safety Announcement, saying that it would investigate the risks of repeated use of contrast agents, based on recently published reports showing evidence of Gadolinium being deposited in the brain.

I know that all of my doctors were looking out for my best interest and prescribing the tests they thought necessary. I trust all of them. But in looking back, it appears that the diagnostic contrast MRIs, the safety of which is now being investigated by the FDA, were actually making my condition worse.

What do I suggest you do with this information? While the FDA is doing their investigation, assume that there might be a small risk from contrast MRIs. Ask your doctor if an MRI with contrast is absolutely needed. Is there any alternative to using a contrast agent? Ask the tough questions. And then you and your doctor can make a decision together.

Hubbs G., Michigan